Alert archive / Florida / Tornado Warnings in 2006

Tornado Warning 8, NWS Jacksonville, FL

August 23, 2006Duval County, Florida

NWS Jacksonville, FL issued this tornado warning at Aug 23, 2006, 2:53 PM EDT for Duval County, Florida. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2006, 2:53 PM EDT (18:53 UTC)
Expired
Aug 23, 2006, 3:08 PM EDT
In force
15 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 37 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 231853
TORJAX
FLC031-231930-
/O.NEW.KJAX.TO.W.0008.060823T1853Z-060823T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
253 PM EDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME EASTERN DUVAL COUNTY IN NORTHEAST FLORIDA

* UNTIL 330 PM EDT

* AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  JACKSONVILLE BEACH...OR ABOUT NEAR PONTE VEDRA BEACH. THIS TORNADO
  WAS NEARLY STATIONARY.

* THE TORNADO IS WILL BE NEAR...
   JACKSONVILLE BEACH AND  NEPTUNE BEACH BY 330 PM EDT...

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 3034 8144 3024 8142 3024 8129 3035 8129

$$

ENYEDI
1 follow-up statement
000 
WWUS52 KJAX 231908
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
308 PM EDT WED AUG 23 2006

FLC031-231918-
/O.CAN.KJAX.TO.W.0008.000000T0000Z-060823T1930Z/
DUVAL FL-
308 PM EDT WED AUG 23 2006

...THE TORNADO WARNING FOR EXTREME EASTERN DUVAL COUNTY IS
CANCELLED...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 3034 8144 3024 8142 3024 8129 3035 8129

$$

ENYEDI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:30 PM EDT, 23 minutes earlier.

Area forecast discussion, Aug 23, 2:30 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT WED AUG 23 2006

.SHORT TERM...TONIGHT THROUGH FRIDAY...
VERY FAVORABLE RAINFALL PATTERN IS SET-UP THROUGH FRIDAY WITH LIGHT
SWLY FLOW AND DEEP TROPICAL MOISTURE AVAILABLE FOR A ROUND OF TSTMS
EACH DAY FROM THE LATE MORNING THROUGH EVENING HOURS. POPS WILL
GENERALLY BE IN THE LIKELY CATEGORY AT 60 TO 70% WITH GOOD COVERAGE
EXPECTED AREA WIDE. GOOD COVERAGE OF PCPN AND MORE CLOUD COVER WILL
HOLD DOWN MAX TEMPS INTO THE UPPER 80S TO AROUND 90 IN MOST
LOCATIONS.

WARM MID LEVELS TEMPS AND W/SWLY SFC TO 500 MB FLOW AT ONLY 10 KNOTS
OR LESS WILL LIMIT THE SEVERE WX THREAT TO ONLY LOCALLY HEAVY
RAINFALL AND EXCESSIVE LIGHTNING AT TIMES. SOME STRONG STORMS MAY
PRODUCE WIND GUSTS UP TO 50 MPH...BUT SEVERE WINDS AND HAIL ARE NOT
EXPECTED.

HAVE GENERALLY DISCOUNTED THE 12Z NAM SOLUTION THAT SPINS UP
TROPICAL LOW IN THE NERN GOMEX ON THU/FRI...ALTHOUGH IT DOESNT
IMPACT THE MASS FIELDS OVER THE JAX FORECAST AREA.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
SATURDAY WILL BE TRANSITION DAY AS LAST OF OLD FRONTAL MOISTURE
BEGINS TO GET SHUNTED TOWARD THE WEST AND HIGH PRESSURE BUILDS IN
THE MID/UPPER LEVELS. POPS WILL LOWER INTO THE 30-50% RANGE.

SUNDAY THROUGH TUESDAY WILL FEATURE MUCH LOWER POPS AS MID/UPPER
LEVEL HIGH PRESSURE CENTER SHOULD SQUASH MOST OF THE CONVECTION AS
THE ATMOSPHERE DRIES OUT SUBSTANTIALLY. POPS WILL LOWER INTO THE
10-30% RANGE AND BE CONFINED MOST TO THE COASTAL AREAS WHERE LATE
NIGHT AND MORNING SHOWERS/TSTMS WILL BE POSSIBLE.

LATEST 12Z GFS RUN STILL CONSISTENT IN SHOWING DEEPER MOISTURE
MOVING BACK INTO THE REGION WITH POPS REBOUNDING INTO THE 30-40%
RANGE ON WEDNESDAY.

&&

.MARINE...MAINLY SOUTHWEST FLOW TO CONTINUE FOR NEXT SEVERAL DAYS.
SPEEDS SHOULD REMAIN BELOW 15 KNOTS WITH ONSHORE FLOW NEARSHORE IN
THE AFTERNOONS. HIGH PRESSURE BUILDS NORTH OF THE AREA OVER THE
WEEKEND WITH ONSHORE FLOW DEVELOPING WHICH SHOULD BUILD THE SEAS A
BIT.

&&

.AVIATION...TSRA ONGOING THIS AFTERNOON AROUND JAX AND CRG WITH
ACTIVITY EBBING TOWARDS GNV. 18Z ISSUANCE KEPT CONVECTION GOING
THROUGH 02Z OVER EAST COAST SITES. CURRENT TRENDS SUGGEST THIS MIGHT
END EARLIER SO WILL MONITOR FOR POSSIBLE AMENDMENTS THROUGH THE
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  89  72  91 /  40  60  40  50
SSI  75  88  75  87 /  40  60  40  50
JAX  74  91  74  89 /  40  60  50  60
SGJ  76  88  75  87 /  40  50  40  60
GNV  73  90  73  89 /  40  60  40  70
OCF  73  89  73  89 /  30  70  50  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...HESS
MARINE/FIRE WX...CAMP
AVIATION...CAMP
Hazardous weather outlook, Aug 23, 5:10 AM EDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
510 AM EDT WED AUG 23 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-240815-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
510 AM EDT WED AUG 23 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

DUE TO HIGH ATMOSPHERIC MOISTURE NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED TODAY AND TONIGHT WITH THE BEST CHANCES ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. SHOWERS AND STORMS WILL
FIRST DEVELOP OVER INLAND AREAS WEST OF U.S. HIGHWAY 301 THIS MORNING
THEN SPREAD TOWARD THE EAST COAST. SOME OF THE STRONGER STORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL AND EXCESSIVE CLOUD TO GROUND
LIGHTNING. THERE IS A POSSIBILITY OF ISOLATED STRONG TO SEVERE
THUNDERSTORMS PRODUCING DAMAGING DOWNBURST WINDS IN THE AFTERNOON AND
EARLY EVENING HOURS. STORMS WILL BE MOVING EAST AT 5 TO 10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THURSDAY AND
FRIDAY AS A WEAK COOL FRONT MOVES INTO THE REGION. THE MAIN CONCERNS
WILL BE LOCALIZED STRONG GUSTY WINDS...HEAVY RAINFALL CAUSING
LOCALIZED FLOODING AND FREQUENT LIGHTNING. RAIN CHANCES SHOULD
GRADUALLY DECREASE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS

In the hours before

Special weather statement, Aug 23, 1:46 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
146 PM EDT WED AUG 23 2006

FLZ025-032-231830-
CLAY-DUVAL-
146 PM EDT WED AUG 23 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLAY AND
SOUTHERN DUVAL COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 230 PM EDT...

AT 146 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BELLAIR...OR OVER ORANGE PARK...
MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND LAKESIDE...ORANGE PARK...BELLAIR...MANDARIN...ORTEGA...
SAN MARCO...RIVERSIDE AND DOWNTOWN JACKSONVILLE THROUGH 230 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 23, 2:02 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
202 PM EDT WED AUG 23 2006

FLZ025-032-033-037-038-231900-
CLAY-DUVAL-FLAGLER-PUTNAM-ST. JOHNS-
202 PM EDT WED AUG 23 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY...FLAGLER...
ST. JOHNS...DUVAL AND PUTNAM COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 300 PM EDT...

AT 202 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
ORANGE PARK TO 9 MILES SOUTHWEST OF CRESCENT CITY...MOVING EAST AT 10
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PALATKA...ORTEGA...ORANGE PARK...GREEN COVE
SPRINGS...BOSTWICK...HASTINGS...ANDALUSIA...BELLAIR...SWITZERLAND...P
POMONA PARK...SAN MATEO AND MANDARIN THROUGH 300 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:45 PM EDTSpecial Marine WarningJAX90 min
Aug 23, 2:53 PM EDTSpecial Marine WarningJAX2 hr

Nearby

Tornado Warnings in Florida, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.